Format

Send to

Choose Destination
J Thorac Oncol. 2019 Mar 6. pii: S1556-0864(19)30196-0. doi: 10.1016/j.jtho.2019.02.026. [Epub ahead of print]

BRIEF REPORT: Immune checkpoint inhibitor associated pericarditis.

Author information

1
Section of Medical Oncology, Yale School of Medicine, New Haven, CT, USA; Department of Thoracic/ Head & Neck Medical Oncology, The University of Texas MD Anderson Cancer Center, Houston, Texas, USA. Electronic address: maltan@mdanderson.org.
2
Department of Pathology, Yale School of Medicine, New Haven, CT, USA.
3
Section of Medical Oncology, Yale School of Medicine, New Haven, CT, USA.
4
Department of Pathology, Yale School of Medicine, New Haven, CT, USA; Anatomic Pathology, Clinica Alemana-Facultad de Medicina Universidad de Desarrollo, Vitacura, Santiago, Chile.
5
Section of Medical Oncology, Yale School of Medicine, New Haven, CT, USA; Department of Pathology, Yale School of Medicine, New Haven, CT, USA.

Abstract

Side effects of immune checkpoint inhibitors, termed immune-related adverse events (irAEs), are relatively common but immune checkpoint inhibitor mediated cardiotoxicity are rare, although can be serious and potentially fatal. Pericarditis is an infrequent cardiac toxicity of immunotherapy and predisposing factors remain unknown. Here we report 3 patients with non-small cell lung cancer who developed pericarditis during therapy with PD-1/PD-L1 +/- CTLA-4 inhibitors. We review the clinical presentation of these 3 cases and histopathologic findings from autopsies from the first 2 patients and a pericardial sampling that has been obtained from a pericardial window procedure in the 3rd patient, who recovered from the pericarditis episode. We also discuss the potential mechanisms, as well as what is known about pericarditis secondary to irAEs.

KEYWORDS:

Immune related adverse events; NSCLC; Pericarditis

PMID:
30851443
DOI:
10.1016/j.jtho.2019.02.026

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center